Alert archive / Indiana / Wind Advisories in 2020
Wind Advisory 12, NWS Northern Indiana
NWS Northern Indiana issued this wind advisory at Dec 23, 2020, 3:32 AM EST for 6 counties in Indiana. It took effect at Dec 23, 2020, 10:00 AM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2020, 3:32 AM EST (08:32 UTC)
- In effect from
- Dec 23, 2020, 10:00 AM EST
- Expired
- Dec 23, 2020, 11:00 PM EST
- In force
- 13 hr
- Issued by
- NWS Northern Indiana
Counties Cass County, IN, Fulton County, IN, Marshall County, IN, Pulaski County, IN, Starke County, IN, White County, IN
The radar
The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2390 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WWUS73 KIWX 230832 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 332 AM EST Wed Dec 23 2020 INZ003-004-012>015-020-022-231700- /O.NEW.KIWX.WI.Y.0012.201223T1500Z-201224T0400Z/ La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White- Cass IN- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Monticello, Monon, Brookston, Logansport, and Royal Center 332 AM EST Wed Dec 23 2020 /232 AM CST Wed Dec 23 2020/ ...WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING TO 11 PM EST /10 PM CST/ THIS EVENING... * WHAT...South wind of 20 to 25 mph with gusts up to 45 mph expected. * WHERE...La Porte, St. Joseph IN, Starke, Pulaski, Marshall, Fulton IN, White and Cass IN Counties. * WHEN...From 10 AM EST /9 AM CST/ this morning to 11 PM EST /10 PM CST/ this evening. * IMPACTS...Gusty wind could blow around unsecured objects. Travel on east and west roadways may be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
260 WWUS73 KIWX 231629 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 1129 AM EST Wed Dec 23 2020 INZ003-004-012>015-020-022-240000- /O.CON.KIWX.WI.Y.0012.000000T0000Z-201224T0400Z/ La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White- Cass IN- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Monticello, Monon, Brookston, Logansport, and Royal Center 1129 AM EST Wed Dec 23 2020 /1029 AM CST Wed Dec 23 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST /10 PM CST/ THIS EVENING... * WHAT...South wind of 20 to 25 mph with gusts up to 45 mph expected. * WHERE...La Porte, St. Joseph IN, Starke, Pulaski, Marshall, Fulton IN, White and Cass IN Counties. * WHEN...From 10 AM EST /9 AM CST/ this morning to 11 PM EST /10 PM CST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Travel on east and west roadways may be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
132 WWUS73 KIWX 231943 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 243 PM EST Wed Dec 23 2020 INZ003-004-012>015-020-022-240400- /O.CON.KIWX.WI.Y.0012.000000T0000Z-201224T0400Z/ La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White- Cass IN- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Monticello, Monon, Brookston, Logansport, and Royal Center 243 PM EST Wed Dec 23 2020 /143 PM CST Wed Dec 23 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST /10 PM CST/ THIS EVENING... * WHAT...South wind of 20 to 25 mph with gusts up to 45 mph expected. * WHERE...La Porte, St. Joseph IN, Starke, Pulaski, Marshall, Fulton IN, White and Cass IN Counties. * WHEN...From 10 AM EST /9 AM CST/ this morning to 11 PM EST /10 PM CST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Travel on east and west roadways may be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this wind advisory went out at Dec 22, 11:50 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Dec 22, 11:50 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1150 PM EST Tue Dec 22 2020
.SYNOPSIS...
Issued at 227 PM EST Tue Dec 22 2020
Mild temperatures with rain by afternoon Wednesday will briefly
change to snow behind a sharp cold front and plummeting temperatures
Wednesday night. Sharply colder with increasing snow showers as the
day progresses Thursday.
&&
.SHORT TERM...(Tonight and Wednesday)
Issued at 227 PM EST Tue Dec 22 2020
Robust mid level ridging develops downstream of vigorous cyclone
lifting through the upper midwest Wed as temps make a run toward 50.
Rain will hold off until late aftn coinciding with ewd arrival of
pre-frontal trough and delayed nwd moisture return.
&&
.LONG TERM...(Wednesday night through Monday)
Issued at 227 PM EST Tue Dec 22 2020
Sharp cold frontal passage Wed night crashed sfc temps late as tail
end of frontal induced precip changes over to a bit of snow before
ending by morning. Exception though lies with wrn extent of induced
frontal wave lifting up through ern OH Thu. Another slight swwd
shift in upper trough axis noted in most 12Z guidance which points
to a bit more potential snow accumulation esp toward the I75
corridor and perhaps flirt with advisory criteria. Gradient in
progged snowfall across OH quite significant and any further wwd
shift will make for certain problems yet at this juncture will hold
off on headlines there given uncertainty on shape/track of closed H5
wave.
Of greater concern attm is rapid/intense low level thermal troughing
that develops by daybreak Thu across lake Michigan. Primary
difficulty is predominant low level flow trajectory that arises in
response to negatively tilting upper trough axis and where exactly
that tracks over the OH valley. Regardless 12Z consensus offers
broad/deep cyclonic curvature through wrn/nwrn extent of upper low
by Thu evening timed with sewd wrap of departing upper midwest
cyclones mid lvl moisture plume. This also corresponds to maximum
low level thermal trough intensity and should promote multiple
intense snow bands given lake modulated instability which then
continues through Fri am ahead of secondary upper wave rotating
through the lakes. Overlap of the above heralds potential sig lake
effect snow nw Thu night/Fri. However placement/extent of highest
risk area remains uncertain given H5 wave track scatter.
Thereafter active yet progressive flow aloft continues with quick
moderation out of initial cold airmass this weekend ahead of ewd
ejecting pac wave into the wrn lakes by late Sun. Phasing issues
with nrn stream disturbance amplifying through the nrn lakes
Mon poses various questions esp given little continuity among some
solutions in prior run handling of track and intensity.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1146 PM EST Tue Dec 22 2020
Primary focus on first half terminal forecast is on surface based
winds, ramping in broad/deepening warm sector through time.
Sufficient boundary layer decoupling to likely maintain wind shear
concerns into mid Wednesday afternoon. Narrow/parallel prefrontal
moisture ridge could afford spotty light shower with ceilings
lowering into MVFR. Sharp veering/colder temperatures just beyond
current forecast timeframe.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Warning from 4 AM Wednesday to 1 AM EST Thursday for LMZ043-
046.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 22, 3:04 PM EST, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 304 PM EST Tue Dec 22 2020 INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005- 015-016-024-025-231000- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 304 PM EST Tue Dec 22 2020 /204 PM CST Tue Dec 22 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts from the south of 30 to 40 miles per hour are expected Wednesday ahead of a cold front. Rain will change to snow overnight Wednesday night. Sharply colder with wind chills in the single digits on Thursday and near zero Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-004-MIZ077-078-231000- La Porte-St. Joseph IN-Berrien-Cass MI- 304 PM EST Tue Dec 22 2020 /204 PM CST Tue Dec 22 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts from the south of 30 to 40 miles per hour are expected Wednesday ahead of a cold front. Rain will change to snow overnight Wednesday night. Sharply colder with wind chills in the single digits on Thursday and near zero Thursday night. Lake effect snow may result in areas of hazardous travel conditions Thursday evening through Christmas Day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-231000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 304 PM EST Tue Dec 22 2020 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 10:17 PM EST | Gale Warning | IWX | 33 hr | |
| Dec 23, 2:36 PM EST | Winter Storm Watch | IWX | 13 hr | |
| Dec 23, 2:36 PM EST | Winter Weather Advisory | IWX | Elkhart | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.